Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 46, NWS Corpus Christi, TX

September 29, 20114 counties in Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at Sep 29, 2011, 1:17 PM CDT for 4 counties in Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2011, 1:17 PM CDT (18:17 UTC)
Expired
Sep 29, 2011, 2:00 PM CDT
In force
43 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon

Counties Aransas County, TX, Bee County, TX, Refugio County, TX, San Patricio County, TX

The radar

The Corpus Christi radar (KCRP), 56 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 6.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2011-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2011-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3536 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
-0.5
Supercell composite
-3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

180 
WUUS54 KCRP 291817
SVRCRP
TXC007-025-391-409-291900-
/O.NEW.KCRP.SV.W.0046.110929T1817Z-110929T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
117 PM CDT THU SEP 29 2011

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ARANSAS COUNTY IN SOUTH CENTRAL TEXAS
  SOUTHEASTERN BEE COUNTY IN SOUTH CENTRAL TEXAS
  WESTERN REFUGIO COUNTY IN SOUTH CENTRAL TEXAS
  EASTERN SAN PATRICIO COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 200 PM CDT

* AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 7 MILES NORTHWEST OF QUINTANA TO COPANO VILLAGE...OR ALONG A
  LINE EXTENDING FROM 9 MILES NORTHEAST OF REFUGIO TO ROCKPORT...AND
  MOVING SOUTHWEST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  REFUGIO...
  BAYSIDE...
  WOODSBORO...
  BONNIE VIEW...
  TAFT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 2811 9697 2812 9700 2815 9704 2818 9704
      2813 9715 2808 9720 2805 9715 2813 9705
      2813 9702 2812 9701 2808 9703 2789 9737
      2830 9757 2846 9713 2813 9693
TIME...MOT...LOC 1817Z 062DEG 19KT 2841 9724 2807 9708

$$

GRANTHAM
1 follow-up statement
680 
WWUS54 KCRP 291843
SVSCRP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
143 PM CDT THU SEP 29 2011

TXC007-025-391-409-291900-
/O.CON.KCRP.SV.W.0046.000000T0000Z-110929T1900Z/
ARANSAS-BEE-REFUGIO-SAN PATRICIO-
143 PM CDT THU SEP 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR WEST CENTRAL ARANSAS...EASTERN SAN PATRICIO...WESTERN REFUGIO AND
SOUTHEASTERN BEE COUNTIES...

AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF REFUGIO TO 6 MILES SOUTH OF
BAYSIDE...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF REFUGIO
TO 9 MILES WEST OF ROCKPORT...MOVING SOUTHWEST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TAFT...

LAT...LON 2816 9708 2813 9715 2808 9720 2805 9715
      2812 9706 2808 9704 2806 9706 2789 9737
      2830 9757 2833 9748 2843 9722
TIME...MOT...LOC 1843Z 062DEG 19KT 2834 9738 2800 9722

$$

GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 12:49 PM CDT, 28 minutes earlier.

Area forecast discussion, Sep 29, 12:49 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1249 PM CDT THU SEP 29 2011

.DISCUSSION...SEE AVIATION SECTION BELOW.

&&

.AVIATION...CONDITIONS ARE EXPECTED TO DETERIORATE THROUGH THE
AFTERNOON AS ISOLD TO SCT TSRA'S MOVE ACROSS THE AREA ALONG AN
OUTFLOW BDRY...LEADING TO BRIEF IFR CONDITIONS AT TIMES WITH THE
TSRA'S. VFR CONDITIONS ARE EXPECTED THIS EVENING THEN DETERIORATE
AGAIN OVERNIGHT AHD OF A COLD FRONT. AM EXPECTING FOG TO DVLP
LOWERING VSBY'S TO AROUND 2SM FROM ALI TO VCT BUT COULD LOWER TO
1/4SM BRIEFLY. ADDITIONAL TSRA'S WILL BE POSSIBLE AHD AND ALONG
THE FRONTAL BDRY WHICH IS EXPECTED TO MOVE THROUGH THE AREA FRI
MORNING BTWN 10Z AND 13Z WITH WINDS SLIGHTLY INCREASING OUT OF THE
N THROUGH MID MORNING. RESIDUAL RAIN WILL BE POSSIBLE IN THE WAKE
OF THE FRONT.

&&

.PREV DISCUSSION... /ISSUED 908 AM CDT THU SEP 29 2011/

DISCUSSION...A LINE OF STORMS MVG SW DOWN THE COAST IS EXPECTED
TO REACH THE NRN MARINE ZONES/PORT OCONNOR AROUND 16Z. LARGE CAPE
AND NO CIN IS IN PLACE OVER THE GULF WATERS ACCORDING TO THE LAPS.
AS THE LINE PROGRESSES FARTHER DOWN THE COAST...MODELS SHOW
DIVERGENCE DVLPG OVER THE COASTLINE AND NEARSHORE WATERS.
THEREFORE AM EXPECTING THE PRECIP TO SHIFT MORE S AND SE WITH
TIME. HAVE INCREASED POPS OVER THE MARINE ZONES TO CHC CATEGORY. SOME
STORMS COULD PRODUCE GUSTS TO 35 KNOTS OR GREATER. OVER THE
LAND...THE CAP IS STILL TOO STRONG AND SHOULD INHIBIT MOST OF THE
CONVECTION FROM MAKING IT INLAND. UPDATES WILL BE OUT SHORTLY.

PREV DISCUSSION... /ISSUED 638 AM CDT THU SEP 29 2011/

DISCUSSION...UPDATED FOR 12Z AVIATION DISCUSSION.

AVIATION...FOG BECOMING AN ISSUE ONCE AGAIN THIS MORNING FOR VCT
AND ALI TAF SITES. BOTH LOCATIONS HAVE BEEN DOWN TO 1/2 MILE FOR A
TIME THIS MORNING...AND COULD DECREASE TO 1/4 MILE IN THE NEXT
HOUR OR SO. EXPECT FOG TO LIFT SIMILAR TO YESTERDAY...BY AROUND
14UTC. CLOUDS EXPECTED TO DEVELOP THIS AFTERNOON...WITH ISOLATED
THUNDERSTORMS POSSIBLE. BEST CHANCE FOR STORMS WILL BE AROUND THE
VCT TAF SITE. HAVE INCLUDED CB IN AFTERNOON PERIODS AT THIS
TIME...IF CONFIDENCE IMPROVES WILL NEED TO INCLUDE TEMPO GROUP
LATER. WEAK COLD FRONT SAGS SOUTHWARD TOMORROW...STILL TOO FAR OUT
FOR EXACT TIMING...BUT SHOULD BE APPROACHING VCT BY AROUND 12Z
FRIDAY.

PREV DISCUSSION... /ISSUED 413 AM CDT THU SEP 29 2011/

SHORT TERM (TODAY THROUGH FRIDAY)...ANOTHER HOT DAY EXPECTED
TODAY WITH TEMPERATURES WELL ABOVE NORMAL FOR LATE SEPTEMBER. HAVE
PLENTY OF CLOUD DEBRIS OVER THE AREA THIS MORNING FROM CONVECTION
TO THE NORTH AND WEST LAST NIGHT. SHOULD LOSE MUCH OF THAT THIS
MORNING BEFORE CU DEVELOP AHEAD OF THE SEA BREEZE THIS AFTERNOON.
MAY BE ABLE TO GET SOME SHOWER/THUNDERSTORMS TO MOVE INTO
NORTHWESTERN PORTIONS OF THE FORECAST AREA THIS EVENING FROM
THUNDERSTORMS OVER THE SIERRA MADRE. RELATIVELY STRONG CORFIDI
VECTORS THIS EVENING OUT OF THE WEST AND EVENTUALLY NORTHWEST.
HAVE INCREASED POP FOR A BIT OF THE NORTHWEST AREA TO 30 THIS
EVENING. COLD FRONT PROGGED TO MOVE INTO THE AREA TOMORROW. ALL
MODELS ARE RATHER ROBUST WITH PRECIP DEVELOPING AHEAD OF THE FRONT
FRIDAY. TAKING A CHANCE AND BUMPING POPS TO 30S FOR MUCH OF THE
AREA DURING THE DAY ON FRIDAY AS MODELS HAVE BEEN INDICATING
MOISTURE TO CONTINUE TO INCREASE ACROSS THE AREA...AND BECOME
DEEPER THAN IT HAS BEEN. JUST TAKING A GLANCE AT 06Z NAM JUST
COMING IN...SHEDDING A LITTLE MORE DOUBT ON PRECIP CHANCES AS IT
VERY STRONGLY CUTS OF QPF JUST NORTH OF FORECAST AREA FRIDAY
MORNING. IF ADDITIONAL MODEL RUNS LATCH ONTO THIS WOULD PROBABLY
HAVE TO DROP POPS BACK TO 20 IN FUTURE FORECAST PACKAGES.

LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...THE COLD FRONT WILL
PUSH THROUGH THE REMAINDER OF THE CWA FRIDAY NIGHT...WITH DRIER AIR
FILTERING INTO THE CWA OVER THE WEEKEND. BRUNT OF THE COLDER AIR
WILL PASS WELL NORTHEAST OF THE REGION...BUT DRIER AIR COMBINED WITH
EAST-NORTHEAST FLOW WILL PRODUCE TEMPS 5-10 DEG COOLER OVER THE CWA
(ALTHOUGH NOT QUITE AS COLD AS WHAT THE GFS MOS IS SHOWING). BY THE
MIDDLE TO LATTER PART OF NEXT WEEK ATTENTION WILL SHIFT WEST AS
MODELS CONTINUE TO ADVERTISE DEEPENING WESTERN CONUS TROUGH...AS
WELL AS LEAD SHORTWAVE APPROACHING TEXAS FROM BAJA. INITIALLY THIS
WILL MEAN A GRADUAL WARMING AND MOISTENING TREND DAY 6-7 (TUE-WED)
ACROSS SOUTH TEXAS AS WINDS TURN BACK SOUTHEAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    96  73  95  72  90  /  20  20  30  10  10
VICTORIA          98  72  96  64  90  /  20  30  20  10  10
LAREDO           101  76  97  71  95  /  20  20  30  10  10
ALICE            100  72  97  69  94  /  20  20  30  10  10
ROCKPORT          91  76  91  74  88  /  20  20  30  10  10
COTULLA           99  72  96  66  93  /  30  30  20  10  10
KINGSVILLE        99  73  97  70  92  /  20  20  30  10  10
NAVY CORPUS       92  77  91  75  89  /  20  20  30  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TE/81...SHORT TERM
MJG/88...LONG TERM
Hazardous weather outlook, Sep 29, 9:45 AM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
945 AM CDT THU SEP 29 2011

TXZ229>234-239>247-301445-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
945 AM CDT THU SEP 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. A FEW STORMS MAY BECOME STRONG WITH WIND GUSTS TO AROUND
40 MPH AND SMALL HAIL. OTHERWISE...NO ORGANIZED SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ON FRIDAY. A FEW
STORMS MAY BECOME STRONG WITH WIND GUSTS TO AROUND 40 MPH...CLOUD
TO GROUND LIGHTNING AND SMALL HAIL. MODERATE TO HEAVY RAINFALL
WILL BE POSSIBLE WITH ISOLATED 1 TO 3 INCH AMOUNTS. OTHERWISE...NO
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-301445-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
945 AM CDT THU SEP 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. SOME STORMS MAY BECOME
STRONG WITH WIND GUSTS TO AROUND 35 KNOTS...CLOUD TO SURFACE
LIGHTNING AND HEAVY RAINFALL LOWERING VISIBILITY TO LESS THAN ONE
NAUTICAL MILE AT TIMES. OTHERWISE...NO ORGANIZED SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TE

In the hours before

Special weather statement, Sep 29, 11:35 AM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1135 AM CDT THU SEP 29 2011

TXZ247-291730-
CALHOUN-
1135 AM CDT THU SEP 29 2011

...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN COUNTY...

AT 1130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM BETWEEN INDIANOLA...PORT OCONNOR AND SEA
DRIFT...MOVING SOUTHWEST AT 5 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

TE
Local storm report, Sep 29, 11:49 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1149 AM CDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     TSTM WND GST     48 SSE PORT OCONNOR     27.84N 96.01W
09/29/2011  M44 MPH          GMZ275             XX   AWOS

            38 KT OR 44 MPH GUST MEASURED AT AN OFFSHORE PLATFORM
            OBSERVATION.

&&

GRANTHAM
Special weather statement, Sep 29, 12:44 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1244 PM CDT THU SEP 29 2011

TXZ245-246-291830-
ARANSAS-REFUGIO-
1244 PM CDT THU SEP 29 2011

...A STRONG THUNDERSTORM WAS AFFECTING ARANSAS AND REFUGIO
COUNTIES...

AT 1240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF QUINTANA...OR 14 MILES EAST OF
REFUGIO...MOVING WEST AT 25 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

GRANTHAM

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 11:33 AM CDTSpecial Marine WarningCRP57 min
Sep 29, 12:03 PM CDTAreal Flood AdvisoryCRPCalhoun117 min
Sep 29, 12:08 PM CDTSpecial Marine WarningCRP67 min
Sep 29, 1:09 PM CDTSpecial Marine WarningCRP96 min
Sep 29, 1:12 PM CDTSpecial Marine WarningCRP63 min
Sep 29, 1:58 PM CDTSevere Thunderstorm WarningCRPAransas, Bee, Refugio, San Patricio47 min
Sep 29, 2:21 PM CDTSevere Thunderstorm WarningCRPNueces, San Patricio39 min
Sep 29, 2:32 PM CDTSevere Thunderstorm WarningCRPDuval, Jim Wells, Live Oak, McMullen, Nueces, San Patricio58 min
Sep 29, 3:40 PM CDTSevere Thunderstorm WarningCRPLa Salle16 min
Sep 29, 5:20 PM CDTFlash Flood WarningCRPWebb3 hr
Sep 29, 5:21 PM CDTSevere Thunderstorm WarningCRPBee, Goliad, Live Oak, Victoria54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.